Alert archive / Georgia / Winter Weather Advisories in 2017

Winter Weather Advisory 2, NWS Atlanta, GA

March 11, 201713 counties in Georgia

NWS Atlanta, GA issued this winter weather advisory at Mar 11, 2017, 3:55 AM EST for 13 counties in Georgia. It took effect at Mar 11, 2017, 9:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2017, 3:55 AM EST (08:55 UTC)
In effect from
Mar 11, 2017, 9:00 PM EST
Expired
Mar 12, 2017, 10:00 AM EDT
In force
12 hr
Issued by
NWS Atlanta, GA

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS42 KFFC 110855
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
355 AM EST Sat Mar 11 2017


GAZ001>009-014>016-111700-
/O.NEW.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
355 AM EST Sat Mar 11 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM EST THIS EVENING
TO 10 AM EDT SUNDAY...

The National Weather Service in Peachtree City has issued a
Winter Weather Advisory, which is in effect from 9 PM EST this 
evening to 10 AM EDT Sunday.

* LOCATIONS...Far north Georgia, generally north of a line from
  LaFayette to Dawsonville and Cleveland.

* HAZARD TYPES...Snow.

* ACCUMULATIONS...Generally an inch or less, with an inch or more
  possible at higher elevations. 

* TIMING...Snow may begin mixing with rain as early as mid-evening
  across the higher elevations, moving to lower elevations after
  midnight. Precipitation will be ending by early to mid-morning. 

* IMPACTS...With temperatures hovering around freezing across the
  advisory area, spotty areas of slick roads are expected by late
  this evening through early Sunday morning. 

* WINDS...Northerly winds 5-15 MPH. 

* TEMPERATURES...Falling into the mid to upper 30s during the
  evening and into the lower 30s after midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow will cause 
travel difficulties. Be prepared for slippery roads and limited 
visibilities. Use caution while driving.

&&

$$
4 follow-up statements
435 
WWUS42 KFFC 111616
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
1116 AM EST Sat Mar 11 2017

GAZ001>009-014>016-112300-
/O.CON.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
1116 AM EST Sat Mar 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM EST THIS
EVENING TO 10 AM EDT SUNDAY...

* LOCATIONS...Far north Georgia, generally north of a line from 
  LaFayette to Dawsonville and Cleveland.

* HAZARD TYPES...Snow.

* ACCUMULATIONS...Generally an inch or less, with up to 2 inches
  at the higher elevations.

* TIMING...Snow may begin mixing with rain as early as mid- 
  evening across the higher elevations, moving to lower 
  elevations after midnight. Precipitation will be ending by 
  early to mid- morning.

* IMPACTS...With temperatures hovering around freezing across 
  the advisory area, spotty areas of slick roads are expected by 
  late this evening through early Sunday morning.

* WINDS...Northerly winds 5-15 MPH.

* TEMPERATURES...Falling into the mid to upper 30s during the 
  evening and into the lower 30s after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow will cause
travel difficulties. Be prepared for slippery roads and limited
visibilities. Use caution while driving.

&&

$$
079 
WWUS42 KFFC 111925
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
225 PM EST Sat Mar 11 2017


GAZ011-121000-
/O.EXA.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/
Chattooga-
225 PM EST Sat Mar 11 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM EST THIS EVENING
TO 10 AM EDT SUNDAY...

* LOCATIONS...Far north Georgia, generally north of a line from 
  LaFayette to Dawsonville and Cleveland.

* HAZARD TYPES...Snow.

* ACCUMULATIONS...Generally an inch or less, with up to 3 inches
  along the higher elevations.

* TIMING...Snow may begin mixing with rain as early as mid- 
  evening across the higher elevations, moving to lower 
  elevations after midnight. Precipitation will be ending by 
  early to mid- morning.

* IMPACTS...With temperatures hovering around freezing across 
  the advisory area, spotty areas of slick roads are expected by 
  late this evening through early Sunday morning.

* WINDS...Northerly winds 5-15 MPH.

* TEMPERATURES...Falling into the mid to upper 30s during the 
  evening and into the lower 30s after midnight.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow will cause
travel difficulties. Be prepared for slippery roads and limited
visibilities. Use caution while driving.

&&

$$

GAZ001>009-014>016-121000-
/O.CON.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
225 PM EST Sat Mar 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM EST THIS
EVENING TO 10 AM EDT SUNDAY...

* LOCATIONS...Far north Georgia, generally north of a line from 
  LaFayette to Dawsonville and Cleveland.

* HAZARD TYPES...Snow.

* ACCUMULATIONS...Generally an inch or less, with up to 3 inches
  along the higher elevations.

* TIMING...Snow may begin mixing with rain as early as mid- 
  evening across the higher elevations, moving to lower 
  elevations after midnight. Precipitation will be ending by 
  early to mid- morning.

* IMPACTS...With temperatures hovering around freezing across 
  the advisory area, spotty areas of slick roads are expected by 
  late this evening through early Sunday morning.

* WINDS...Northerly winds 5-15 MPH.

* TEMPERATURES...Falling into the mid to upper 30s during the 
  evening and into the lower 30s after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow will cause
travel difficulties. Be prepared for slippery roads and limited
visibilities. Use caution while driving.

&&

$$
674 
WWUS42 KFFC 112306 AAA
WSWFFC

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Peachtree City GA
606 PM EST Sat Mar 11 2017

GAZ001>009-011-014>016-120715-
/O.CON.KFFC.WW.Y.0002.170312T0200Z-170312T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
606 PM EST Sat Mar 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM EST THIS
EVENING TO 10 AM EDT SUNDAY...

* LOCATIONS...Far north Georgia, generally along and north of a
  line from roughly a Rome to Dawsonville to Cleveland.

* HAZARD TYPES...Snow.

* ACCUMULATIONS...Generally an inch or less, with up to 3 inches
  in the higher elevations, especially above 2000 feet.

* TIMING...A mix of rain, sleet and snow is expected to begin
  after 7 PM this evening, with precipitation gradually changing
  to mainly snow after midnight tonight.

* IMPACTS...With temperatures dropping to around 32 degrees
  overnight, roads could get slick in spots, especially bridges
  and overpasses.

* WINDS...North-northeast 5-15 MPH. 

* TEMPERATURES...Falling into the mid to upper 30s during the
  evening and between 30-35 degrees overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of wintry
precipitation are expected to cause some travel difficulties. Be 
prepared for slippery roads and limited visibilities. Use caution 
while driving.

&&

$$
953 
WWUS42 KFFC 120817
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
417 AM EDT Sun Mar 12 2017


GAZ001>009-011-014>016-121400-
/O.CON.KFFC.WW.Y.0002.000000T0000Z-170312T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
417 AM EDT Sun Mar 12 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* LOCATIONS...Far north Georgia, generally along and north of a
  line from from Summerville to Dawsonville and Cleveland.

* HAZARD TYPES...Snow.

* ACCUMULATIONS...Generally an inch or less, with up to 3 inches 
  in the higher elevations, especially above 2000 feet.

* TIMING...A mix of rain and snow, with all snow at times, will be
  ending this morning by 10 AM EDT.

* IMPACTS...With temperatures dropping into the lower 30s, roads
  could be slick in spots, especially bridges, overpasses and at
  higher elevations.

* WINDS...North-northeast 5-15 MPH.

* TEMPERATURES...In the lower to mid 30s through sunrise, slowly
  warming into the mid to upper 30s through mid-morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of wintry
precipitation are expected to cause some travel difficulties. Be
prepared for slippery roads and limited visibilities. Use caution
while driving.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Mar 11, 12:55 AM EST, 3 hours earlier.

Area forecast discussion, Mar 11, 12:55 AM EST, 3 hours before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
1255 AM EST Sat Mar 11 2017

.UPDATE...
Current forecast trends are on track with current obs. Mostly
clear skies with dry conditions will allow cool to below normal
values for this time of year. Overnight lows will flirt with
freezing, but should remain above freeze warning criteria. With
atmosphere dry - Tds in the lower to mid 20s - I do not expect
frost to develop, even though temperatures will be just above
freezing in portions of NW GA.

&&

.PREV DISCUSSION... /Issued 243 PM EST Fri Mar 10 2017/

SHORT TERM /Tonight through Saturday Night/...
Canadian high pressure will continue to build into the southeast
CONUS through Saturday. Meanwhile, a deep trough will pivot off the
East Coast, with cold air advection bringing cooler temperatures
across the region through the period.

For the remainder of the afternoon, clearing skies and gusty
northwest winds can be expected.  By sunset, winds should be
diminishing. Saturday will be pleasant with temperatures in the
upper 40s across the higher elevation to the mid 60s in central GA.
As the main upper level trough continues to move out to sea, a
second surge of cold air will spill into the southeast. Mid-level
impulses riding the trough will cross the area Saturday night into
early Sunday.  Given enough lift and moisture, should see
precipitation move into the area by Saturday night.  With colder air
trying to move into the area, the question remains, will it be cold
enough across the north to see wintry precipitation? And if so, how
much accumulation will occur (especially given the warm surface
temperatures)? Often times, with cold air chasing the precipitation,
model solutions are overdone with the occurrence and amount of wintry
precipitation. And I feel this might be the case here. We will see a
transition to a wintry mix around midnight until near sunrise across
the most northern counties. After sunrise, the temperature profile
will then just support rain. The snowfall accumulation is also
tricky with lower confidence in what will fall in conjunction with
warm surface temperatures. We would need to see ample snowfall rates
to allow the latent energy released to help cool the surface. At
this point feel some locations will see a trace to half an inch of
snow with locally higher amounts across higher terrain. However,
these values could be adjusted down if we see the temperature
profile is just too warm.  Do not feel there will be much
accumulation on roadways, but mostly grassy surfaces. Temperatures
will be hovering around or just below freezing in these locations,
with the rest of northern GA in the mid/upper 30s; mid 40s across
central GA.

We will continue to monitor the potential for wintry precipitation
across the northern counties as the models get a better handle on
the mid-level impulses just now coming into the western CONUS.

26

LONG TERM /Sunday through Friday/...
Mainly only tweaks to the long term based on the latest guidance.
Some differences between the NAM/GFS and the the slower European
may significantly affect the forecast on Sunday.

BDL

PREVIOUS DISCUSSION...
No major changes needed to the ongoing long term forecast.

Winter is still expected to rear its ugly head this weekend and
again early next week. Models are still showing the potential for
wintry mix for both of these times.

There are still some major differences between the models for the
Saturday/Sunday time frame - with the ECMWF being the strongest. The
NAM looks to be a compromise between the GFS and ECMWF. Regardless,
Saturday Night/Sunday will be wet and have continued the high pops
for the CWFA. The main forecast issue will be the potential for a
wintry mix in far north GA for overnight Saturday into early Sunday
morning. The coldest air aloft still remains north of the GA/TN
border until late in the period Saturday night, and by the time it
sets in, the moisture in the column will be decreasing. The
soundings also show that a period of rain/sleet may occur before
transitioning over to all snow before the precip ends. Keeping all
of this in  mind (plus warm ground temps), confidence is very low on
snow/sleet accumulations so will not be issuing a watch at this
time. For this time of year, the models may also be over-doing the
cold air.

With low pressure moving/winding up the Mid Atlantic coast for the
early part of the week, wrap around precip should create some low
end chance pops across the CWFA Monday into early Tuesday. Since
temperatures are expected to be cold aloft and at the surface Monday
night into Tuesday morning, some light wintry precip is possible
across the higher elevations. The remainder of the forecast should
rain dry.

NListemaa

&&

.AVIATION...
06Z Update...

VFR conditions expected to predominate through 06Z. Will see some
MVFR ceilings developing across the northern third of the area,
including in the vicinity of the Atlanta Metro area TAF sites,
between 00Z and 06Z as light precipitation begins moving into the
region. Winds will be a bit problematic through the period. I
believe we will see northwest to north winds 3-6kt becoming
northeast by 12Z and increasing slightly into the 4-8kt range. Best
bet is that winds will become somewhat variable in direction by 20-
00Z but should favor southeast most areas. After 00Z indications are
winds will shift back toward northeast and even north, but remain in
the 4-8kt range.

//ATL Confidence...06Z Update...

Medium confidence on wind direction. High all other elements through
00Z, then medium.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          36  61  39  49 /   0  30  70  70
Atlanta         38  60  41  51 /   0  30  70  60
Blairsville     30  52  33  48 /   0  50  70  50
Cartersville    34  58  36  51 /   0  40  70  50
Columbus        42  67  46  57 /   0  20  60  60
Gainesville     36  57  38  48 /   0  30  70  60
Macon           39  65  45  52 /   0  10  70  80
Rome            34  56  34  52 /   0  40  70  30
Peachtree City  36  62  40  52 /   0  30  60  60
Vidalia         44  67  47  54 /   0   5  60  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Mar 10, 8:25 AM EST, 19 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
825 AM EST Fri Mar 10 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
825 AM EST Fri Mar 10 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A mix of rain...sleet and snow is possible across portions of far
north Georgia Saturday night into Sunday morning and rain or snow
Monday night into Tuesday morning. Confidence is too low for any
watches...warnings or advisories at this time. But stay tuned to
the forecast as this could change.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

Winter Weather Advisories in Georgia, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.